Magnesium induced Apathy

by Renata
(Europe)

I found out I was extremely deficient in vit D a few months ago, so I started taking vit D supplements. After a week I started experiencing awful side effects: overall weakness, bone and muscle aches, anxiety etc, and after coming across your blog, I realized they were due to the fact that all the Mg from my body had probably been depleted.


So following your advice I started taking Mg supplements daily along with vit D, thinking I would finally get my minerals in order! After a few days I started experiencing something weird... like a feeling of apathy and lack of general motivation. Since I am already clinically depressed and take anti-depressions, this scared me and I stopped both the Mg and vit D supplements - and wouldn't you know it - all my adverse symptoms went away. How is this possible? Isn't Mg supposed to give you energy and make you more alert?

I googled it and found a few forums where people were experiencing something similar, despite being told it was impossible. Has anyone else had any similar experiences? Now it has been a over a month and I'm scared to go back to supplementing.

I need vit D desperately, but the side effects are overwhelming. And the Mg induced apathy is scary! What should I do? Someone please help.

Comments for Magnesium induced Apathy

Click here to add your own comments

Nervous System Relaxant
by: Kerri Knox, The Immune Queen

Magnesium is a nervous system relaxant. You're probably just becoming relaxed and/or tire. Just take it in the evening. You'll sleep better and probably not experience these issues.

Also, magnesium and vitamin d could be helping to replace some of the neurotransmitters you are missing, causing your anti-depressant to alter your neurochemistry in strange ways.

See the study entitled Rapid recovery from major depression using magnesium treatment where they state,

"A compelling argument for the use of calcium
channel blockers, such as therapeutic doses of
magnesium, is that the influx of calcium ions
from the extracellular fluid to the cytosol of cells through calcium channels is important for the proper release of neurotransmitters from presynaptic neurons."

There could definitely be some interactions between the magnesium and your antidepressants, considering that magnesium influences neurotransmitter function. While this neurotransmitter function is beneficial, and probably actually what your brain needed to begin with, it may be having some negative reactions with an antidepressant that is designed to affect your neurotransmitters.

Magnesium is also detoxifying, so you could be experiencing some degree of detoxification, which can often cause toxicants to enter your blood stream and overwhelm your system with trying to eliminate them.

Whether you wish to continue to experience what are likely temporary problems in order to have better overall health is up to you. But in the end, you likely needed magnesium for your problems in the first place. And experiencing temporary problems to solve underlying nutritional deficiencies seems worth it in the long run.

But you may also need to be in discussion with your prescribing physician about your antidepressant use, as it may be affected by the magnesium and vitamin d correcting your neurotransmission.



Kerri Knox RN Immune Health Queen

Kerri Knox, RN- The Immune System Queen
Functional Medicine Practitioner
Immune System
Side Effects

PS: If you appreciate the free help that I give on my site, please consider making your next supplement purchase through my Health Store in order to help keep this site in operation.

Click here to add your own comments

Return to Question about Magnesium.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter